Cases That Test Your Skills

Stabilized schizoaffective disorder; later confusion and depression appears

Author and Disclosure Information

Mr. D, age 42, has a history of schizoaffective disorder, which was stabilized with medication. He later presents with acute mood, cognitive, and behavioral changes. What could be the cause?


 

References

CASE
Disoriented and confused

Mr. D, age 42, presents to our emergency department (ED) accompanied by his family with recent onset of disorientation, confusion, depressive mood with labile affect, sleep disturbances, purposeless movements, and grossly reduced kinetics/verbal output. He has a history of schizoaffective disorder, bipolar type, and recurrent admissions for psychotic mood instability.

A few months earlier, Mr. D was treated at our facility for acute exacerbation of his schizoaffective disorder. He was stabilized and discharged with aripiprazole, 30 mg/d, and mirtazapine, 15 mg/d—he had been taking both medications for some time—and newly started extended-release divalproex, 500 mg in the morning/1000 mg nightly (13.2 mg/kg). His trough valproic acid serum level was 70 µg/mL at discharge. He continued on this medication regimen until he returns to our ED with his family.

Mr. D has several medical problems, such as type 2 diabetes mellitus and hypertension, for which he has been receiving metformin, 1,000 mg/d, lisinopril, 10 mg/d, and simvastatin, 20 mg/d. He has no history of alcohol or substance abuse and does not smoke.

Serum and urine analyses are unremarkable and include finger-stick blood glucose, complete blood count, urinalysis, urine drug screen, comprehensive metabolic panel, magnesium, γ-glutamyl transpeptidase (GGTP), amylase, thyroid-stimulating hormone, and blood alcohol level. Random valproic acid serum level taken in the ED is 64 µg/mL. Non-contrast head CT is interpreted as non-acute. There are no documented abnormal findings during the physical exam.

What could be causing Mr. D’s altered mental status?

a) symptoms of a medical illness
b) medication, undetected substance intoxication, or withdrawal-related symptoms
c) acute exacerbation of schizoaffective disorder
d) delirium
e) catatonia of undetected and/or multiple causes

The authors’ observations

The differential diagnosis was broad at the time of Mr. D’s presentation to the ED because his symptoms overlapped across clinical considerations. The initial medical evaluation was negative, which suggested an active primary mental illness. However, Mr. D’s presenting symptoms warranted continued vigilance for concurrent or emergent delirium or catatonia, especially because of the potential morbidity if these conditions are not detected and managed.

EVALUATION
Fluctuating status

Mr. D is admitted to the mental health unit for treatment of presumptive bipolar depression with catatonic features. The initial admitting team continues aripiprazole, increased divalproex extended release to 1,000 mg in the morning/1,500 mg at night, held mirtazapine, and started lorazepam, 2 mg, 3 times daily, for catatonia. Metformin, lisinopril, and simvastatin are continued. Mr. D’s mental status and behavior fluctuates over the next 48 hours prompting the treatment team to consider an emergent delirious process.

On day 3, the primary team assumes care and observes fluctuations in level of arousal with disorientation, inattention, labile affect, disorganized speech and behavior, and responsiveness to internal (visual) stimuli. Finger-stick blood glucose level remains stable. Review of physical symptoms is notable for nausea and examination reveals unsteady gait and asterixis. His family denies that Mr. D used alcohol or drugs before admission. Collateral information from the family and review of Mr. D’s outpatient records is consistent with an acutely fluctuating confusional state that began 10 days before admission.

At this point, what is your differential diagnosis for Mr. D’s altered mental status?

a) symptoms of a medical illness

b) medication, undetected substance intoxication, or withdrawal-related symptoms

c) acute exacerbation of schizoaffective disorder
d) delirium
e) catatonia of undetected or multiple causes

TREATMENT
Valproate stopped

Mr. D’s ammonia level is 119 µg/dL (reference range, 15 to 45 μg/dL) on hospital day 3. Divalproex and lorazepam are discontinued, and standing lactulose is started because it is evident that he has active valproate-related hyperammonemic encephalopathy (VHE), also known as delirium due to valproate-related hyperammonemia.

Awake and drowsy EEG within 24 hours reveals “diffuse irregular slow activity” without epileptogenic features. HIV, syphilis, and vitamin B12 and red blood cell folate screening are negative. We confirm that Mr. D is not a vegetarian (dietary carnitine deficiency is a risk factor for VHE). He is not screened for a urea cycle disorder.

The authors’ observations

Divalproex is a commonly used FDA-approved treatment for a variety of neurologic and psychiatric conditions including acute bipolar mania.1-3 It also is used for off-label control of various psychiatric symptoms. It is a stable coordination compound composed of sodium valproate and valproic acid that dissipates into the valproate ion in the gastrointestinal tract.1 (In this article, references to valproate [VPA] include valproic acid and divalproex.) The drug is relatively well-tolerated; however, use may carry teratogenic risk and can adversely impact a variety of body systems, especially hematopoietic, gastrointestinal, and neurologic systems.1-3 Adverse effects can be idiosyncratic or in part related to VPA serum levels.1,4 VPA toxicity increases the likelihood of some adverse health outcomes, such as nausea, diarrhea, and tremors.1

Pages

Next Article: